Lightning, Rutland
- When
- September 15, 9:35 AM EST to 9:45 AM EST
- Where
- Rutland County, Poultney
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Lightning struck a transmission line near Poultney, VT which resulted in power outages.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Lightning struck a transmission line near Poultney, VT which resulted in power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 15, 9:23 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1023 AM EDT THU SEP 15 2005 .SHORT TERM (REST OF TODAY)... PRECIP CONTINUES TO MV NE THRU THE CWA OUT AHEAD OF FRNT THIS MORNING. LOOKS LIKE BULK OF RAIN IS THRU REGION ATTM W/ TWO AREAS YET TO MV THRU CWA. ONE...IN N NY WILL PUSH THRU BY MIDDAY AND THE SECOND...CURRENTLY MVG INTO S CVLY. SOME LTNG ACTIVITY NOTED ON TAIL-END OF THIS PRECIP AREA. WILL BE UPDATING ZONES THIS MORNING TO REMOVE MENTION OF MORNING WORDING...AND ADJUST WORDING TO KEEP MENTION OF SOME RW IN UNTIL FRNT PUSHES THRU THE AREA. && .PREVIOUS DISCUSSION... (ISSUED 410 AM EDT THU SEP 15 2005) SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... PCPN COVERAGE HAS EXPANDED ACRS FA OVER PAST FEW HRS. CDFNT MOVG INTO WRN PORTION OF FA ATTM IS BEING PRECEDED BY A LINE OF SHWRS. AXIS OF INSTABILITY AND DEEP MSTR HAS MOVED NORTHEAST FROM SRN NYS AND SRN NEW ENG INTO VT...RESULTING IN A MORE EXTENSIVE AREA OF SHWRS AND SOME EMBEDDED THUNDER OVER ERN ZONES. EXPECT CDFNT TO GRADUALLY PUSH SOUTHEASTWARD ACRS FA TDY...AND BE SOUTH OF FA BY THIS EVENING. HIGHEST POPS OVER ERN ZONES TDY (CATEGORICAL)...TAPERING TO CHC WRN NYS WHERE PCPN SHUD BE CONFINED TO MORNING HRS. CHANCE OF TSRA GREATEST IN VT...AND MINIMAL OVER WRN ZONES WHERE ATMOS STABILIZES WITH PASSAGE OF CDFNT. TONITE/FRIDAY: CDFNT DROPS FAR ENOUGH SOUTH FA TO ALLOW FOR SOME DRYING. LINGERING SHWRS EARLY TONITE...MAINLY OVER SRN/ERN PORTIONS OF FA...FOLLOWED BY PARTIAL CLRNG. HIGH PRESSURE ATTEMPTS TO NOSE SOUTH INTO FA FRIDAY...AND IS EXPECTED TO PROVIDE FA WITH A DRY DAY. COOLER WITH LLVL NORTHERLY FLOW AND LIMITED SUNSHINE...WITH HIGHS IN UPPER 60S AND LOWER 70S. FRI NITE THRU SAT NITE: MODELS COMING IN TO BETTER AGREEMENT... INDICATING THAT WX WILL BE DETERIORATING DURING THIS TIME PERIOD. STG SHRTWV EXPECTED TO LIFT NORTHEAST OUT OF OH VLY INTO THE NORTHEAST...ALLOWING FOR DEEP MSTR TO SPREAD NORTH FROM OH VLY AND MID ATLC STATES. THERE IS STILL UNCERTAINTY AS TO WHETHER OR NOT THIS SHRTWV WILL INTERACT WITH OPHELIA AS IT MAKES ITS WAY NORTHEASTWARD...WHICH WOULD PROVIDE ADDED MSTR TO AN ALREADY WET SYSTEM. WITH THIS PACKAGE...HAVE INTRODUCED CHC POPS FOR FRI NITE AND INCREASED POPS TO LIKELY FOR SAT PM. LONG TERM (SUNDAY THROUGH WEDNESDAY)... HAVE NOT MADE ANY CHANGES TO EXTENDED PORTION OF FCST ATTM...ALTHOUGH IF MODEL TRENDS CONTINUE...SOME CHANGES MAY BE REQUIRED FOR SUNDAY. LATEST GUIDANCE SUGGESTS THAT THE SHRTWV AND ASSOCD SFC FEATURE WILL BE SLOW TO DEPART...RESULTING IN A CONTD CHC OF WET WX. AVIATION (06Z-06Z)... INITIAL AREA OF PRECIPITATION MOVING FROM SOUTHWEST TO NORTHEAST ACROSS PORTIONS OF THE REGION WILL CONTINUE THROUGH THE MORNING HOURS...ESPECIALLY ACROSS VERMONT. MEANWHILE...UPSTREAM COLD FRONT ACROSS SOUTHEAST ONTARIO AND WESTERN QUEBEC WILL MOVE EAST TODAY AND REACH VERMONT BY MIDDAY BEFORE EXITING LATER IN THE DAY. THUS THE THREAT FOR PRECIPITATION WILL CONTINUE THROUGH MIDDAY ACROSS THE AREA WITH MVFR CONDITIONS EXPECTED WITH THE PRECIPITATION. WINDS WILL SHIFT TO THE NORTHWEST WITH THE PASSAGE OF THE FRONT LATER THIS MORNING AND EARLY AFTERNOON. DRIER AIR WILL MOVE INTO THE REGION AFTER 00Z WITH VFR CONDITIONS EXPECTED. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 355 AM EDT THU SEP 15 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-160800- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 355 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS MORNING AND EARLY AFTERNOON. THIS FEATURE WILL ENHANCE THE POTENTIAL FOR PRECIPITATION TODAY...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. DRY WEATHER RETURNS ON FRIDAY... BUT AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INTO THE REGION FRIDAY NIGHT AND SATURDAY. THIS FEATURE WILL ALSO ENHANCE THE POTENTIAL FOR PRECIPITATION. AN EXTENDED PERIOD OF DRY WEATHER ALONG WITH TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL NORMALS CAN BE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
The Burlington radar (KCXX), 104 km away, was scanning. The volume nearest the first event began at 14:33 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475081.